Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 78, NWS Newport/Morehead City, NC

August 8, 2019Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 8, 2019, 2:46 PM EDT for Carteret County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2019, 2:46 PM EDT (18:46 UTC)
Expired
Aug 8, 2019, 3:45 PM EDT
In force
59 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:56 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 8, 12:56 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1256 PM EDT Thu Aug 8 2019

.SYNOPSIS...
High pressure offshore with a trough of low pressure to the
west will dominate through Friday. A cold front is expected to
push through the area Saturday. High pressure will build into
the area early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1250 PM Thursday...Cumulus development is increasing in
Onslow, Carteret, Jones and Craven counties and these counties
are the areas the are depicted by most of the high-resolution
models to have the convective initiation this afternoon. Most
storms should be confined to east of Highway 17, closer to the
coast and will keep the highest PoPs there. The western and
northern CWA should remain dry through the afternoon. No
changes to the temperatures with highs upper 80s to lower 90s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 235 AM Thu...Quiet night expected with skies becoming
mostly clear. Lows dropping into the upper 60s/70 deg inland and
mid 70s along the coast. Some patchy fog will be possible with
clear skies and calm winds.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 AM Thu...

Friday and Saturday...Primary H5 ridge axis slides offshore
Friday into Saturday, signaling the beginning of height rises
aloft. In the mid levels, we remain sandwiched between troughing
centered over eastern Canada and broad ridging across the
Caribbean, bringing persistent westerly/downsloping flow. A
weak/shallow cold front will approach from the west Friday,
working across the area Saturday. While mid-level subsidence
will keep a mainly dry forecast in place, a few isolated storms
cannot be ruled out along and ahead of the front as it works
across the area Friday night through Saturday. Temps Friday will
be several degrees above normal owing to the downsloping flow
and ample sunshine, while Saturday will be close to normal as
weak north to northeasterly flow fills in behind the front with
partly cloudy skies through most of the day.

Sunday through Thursday...Heights aloft gradually build Sunday
through early next week in response to ridging over the deep
south gradually elongating across the Southeast. Zonal flow
aloft will prevail by midweek. At the surface, we will be
between general troughing across the Southeast and subtropical
high pressure offshore. Mainly dry and warm conditions on tap
Sunday through early week with only a few isolated storms
possible each day mainly along the sea breeze or from
convection inland that sustains itself into the inner coastal
plain. A somewhat more active pattern could emerge mid-week as
low pressure crossing New England may drag and cold front over
or across the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Friday/...
As of 1255 PM Thursday...VFR conditions should prevail through
much of this TAF cycle. Scattered convection, per latest high-
resolution guidance, should remain east of the TAF sites, except
for perhaps a brief storm in the vicinity of KOAJ or KEWN. Blend
of the latest HREF and CONSSHORT shows some patchy fog over
inland areas tonight, but nothing that is expected to be
persistent enough to include in the TAFs. Expect generally high
clouds on Friday with increased subsidence over the area.

Long Term /Friday Night through Tuesday/...
As of 330 AM Thu...VFR will prevail through the weekend and
into early next week, with the only threats for flight
restrictions coming from an isolated, passing storm most likely
following a diurnal trend and patchy morning fog most days.

&&

.MARINE...
Short Term /through tonight/...
As of 1255 PM Thursday...Winds are generally SW at 10-15 knots
at early afternoon with seas 3-5 feet. No big changes needed to
the latest marine forecast. SW winds 10-15 kt becoming more W
5-10 kt late tonight and early Friday morning. Seas 3-5 ft this
evening subsiding to 2-4 ft by early Fri morning.

Long Term /Friday through Monday/...
As of 330 AM Thu...Generally favorable marine conditions through
the period. Light to moderate southwesterly pre-frontal winds
Friday become north to northeast Saturday as a cold front
crosses the waters. High pressure offshore and troughing inland
will result in east to southeast winds Sunday gradually becoming
south and then southwest through early week, while remaining
light to moderate with gusty winds mainly near the coast each
afternoon as the sea breeze forms. Seas will generally be around
3 ft through the period in a mix of weak locally generated
windswell and medium period background trade swell, though the
long period swell that is currently impacting the waters could
hang around into the weekend as it continues to fade.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CQD
LONG TERM...CB
AVIATION...CTC/CB
MARINE...CTC/CQD/CB
Hazardous weather outlook, Aug 8, 3:59 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
359 AM EDT Thu Aug 8 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-090800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
359 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-090800-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
359 AM EDT Thu Aug 8 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:01 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Pamlico44 min
Aug 7, 9:05 PM EDTSpecial Marine WarningMHX55 min
Aug 7, 10:45 PM EDTSpecial Marine WarningMHX60 min
Aug 7, 11:14 PM EDTSpecial Marine WarningMHX46 min
Aug 7, 11:53 PM EDTSpecial Marine WarningMHX67 min
Aug 8, 12:27 AM EDTSpecial Marine WarningMHX63 min
Aug 8, 1:04 AM EDTSpecial Marine WarningMHX26 min
Aug 8, 1:12 AM EDTSpecial Weather StatementMHXDuplin48 min
Aug 8, 1:30 AM EDTSpecial Marine WarningMHX60 min
Aug 8, 2:16 PM EDTSpecial Marine WarningMHX59 min
Aug 8, 2:48 PM EDTSpecial Marine WarningMHX57 min
Aug 8, 3:29 PM EDTSpecial Marine WarningMHX61 min
Aug 8, 4:50 PM EDTSpecial Marine WarningMHX40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.